Alaska Health Warning (KINY) - On Apr. 12, 2023, the Biden Administration issued an alert that identifies fentanyl laced with xylazine as an emerging drug threat in the United States (1).
What is xylazine?
Xylazine is a non-opioid veterinary tranquilizer not approved for human use that has been added to the illicit opioid supply to prolong drug effects.
Known popularly as “tranq” or “tranq-dope.”
Xylazine can cause drowsiness, lethargy, apnea, and death.
While xylazine is not an opioid, it is dangerous because it can depress breathing, blood pressure, heart rate, and body temperature to critical levels.
Additionally, xylazine can also exacerbate opioid withdrawal symptoms.
The use of xylazine can additionally result in severe skin wounds and patches of dead and rotting tissue that easily become infected.
These wounds are at high risk for infection and typically require medical management.
Xylazine can also cause problems in withdrawal; this can include symptoms such as migraines, high blood pressure, severe anxiety, seizure, and death.
Xylazine was first identified in the drug supply on the East Coast but has since spread nationwide, to varying degrees
Recent data from the U.S. Drug Enforcement Administration (DEA) reveals that xylazine identifications increased by 112% in the West and 193% in the South from 2020 – 2021.
Approximately 23% of the powder and 7% of the pills the DEA seized contained xylazine (2).
Xylazine test strips’ accuracy is still being studied, so they are currently not widely distributed, and people who use substances may not be aware that they have been exposed to xylazine.
Alaskans should know that non-prescription drugs can be harmful, concentrated, and deadly.
One pill can kill, and Alaskans should not take any medication that was not prescribed to them.
Because xylazine is a non-opioid, its effects will not be reversed by naloxone.
But, because xylazine is so often mixed with opioids, naloxone should be administered in any suspected overdose.
In xylazine-involved overdoses, lay responders and emergency personnel should be prepared to provide basic life support measures, along with their standard overdose response interventions.
Several harm reduction practices can improve the care of patients who use xylazine.
When responding to an overdose:
- Call 911 immediately.
- Administer naloxone, if available.
- If the person is inadequately breathing, administer rescue breaths.
- If the person is pulseless, start CPR.
- Roll the person to their side to prevent choking.
- Wait with them until emergency medical personnel arrive.
- Provide individuals with the materials they need to take care of their wounds (individual saline, gauze, wraps, ointment).
- If someone who will be caring for their own wounds is unable to regularly access hand washing, provide gloves and hand sanitizer.
- Clean wounds with soap and water, and avoid using alcohol or hydrogen peroxide.
- Cover wounds with non-adherent dressing (such as Xeroform [TM]) covered by an absorbent dressing.
- Keep the wound bed moist and the skin around the wound clean and moisturized using Vitamin A & D ointment.
- Opioids mixed with xylazine are an emerging drug threat Alaskans should be aware of.
- When paired with other drugs, xylazine increases the risk of fatal overdose.
- Xylazine is a non-opioid, but naloxone should be administered in all xylazine-involved overdoses.
- Lay responders and emergency personnel should be prepared to provide basic life support interventions along with their standard overdose response.
- Xylazine use has been associated with severe wounds and skin ulcers that frequently require medical care.
- Harm reduction approaches can save lives and improve the well-being of people who use substances.
- Alaskans can obtain the life-saving opioid overdose reversal medication naloxone through Project HOPE. Project HOPE-affiliated organizations can be found at opioids.alaska.gov.
This information was provided by the Alaska Department of Health.